MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW,T8 FULL THREAD, 2.7MM/L28MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW,T8 FULL THREAD, 2.7MM/L28MM; SCREW, FIXATION, BONE
Model Number 656328
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561); Swelling/ Edema (4577)
Date of Event 08/24/2020
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "patient indicated that this was the second surgery she is having with a stryker product to revise a stryker screw that was put in place but the screw "started coming out" after a few months.The screw was removed and 2 new screws and a plate were put in.A couple months later these cracked and caused the plate to shift which left the patient in a lot of pain.The surgeon was able to remove a part of the screws but portions of the screws were too deeply embedded in the patient foot and could not be removed.She mentioned that she has not been able to put a shoe on in over a year and a half and has not been very active as a result of these surgeries.She also mentioned that her surgeon told her that he had reported this incident to stryker.Patient also mentioned that they had a bunionectomy in this foot as well.She wants to consult with "someone" before deciding if the screws in her possession can be returned to stryker for evaluation.The screws were placed in my foot in (b)(6) 2020 that were manufactured by stryker.On a follow up appointment my foot was still swollen and i was in a lot of pain.The x-rays showed the screw had broke after they were in for about 8 weeks.It happen between (b)(6) 2020 exam and the (b)(6) exam.I was having pain and the hardware was pushing out.My doctor wanted me to wait as long as i could before removing the screws because of the non union in my foot.He told me the longer i was able to wait the better it would be for my foot.I am a cancer survivor and had to have radiation a few years ago which may have contributed to the non union.I wanted to originally get the surgery in 2020 because we had reached our deductible.It was scheduled the third week in (b)(6) however i had to take a covid-19 test before and tested positive which delayed my surgery and pain.When i was at my doctor's appointment today i asked about the bump on my foot and he told me it was a buildup of scar tissue from all of the surgeries in such a short period of time.I had to have an additional surgery early in the year because one of the stryker screws was coming out.".
 
Additional Manufacturer Narrative
The device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Customer retained.
 
Event or Problem Description
As reported: "patient indicated that this was the second surgery she is having with a stryker product to revise a stryker screw that was put in place but the screw "started coming out" after a few months.The screw was removed and 2 new screws and a plate were put in.A couple months later these cracked and caused the plate to shift which left the patient in a lot of pain.The surgeon was able to remove a part of the screws but portions of the screws were too deeply embedded in the patient foot and could not be removed.She mentioned that she has not been able to put a shoe on in over a year and a half and has not been very active as a result of these surgeries.She also mentioned that her surgeon told her that he had reported this incident to stryker.Patient also mentioned that they had a bunionectomy in this foot as well.She wants to consult with "someone" before deciding if the screws in her possession can be returned to stryker for evaluation.The screws were placed in my foot in (b)(6) 2020 that were manufactured by stryker.On a follow up appointment my foot was still swollen and i was in a lot of pain.The x-rays showed the screw had broke after they were in for about 8 weeks.It happen between (b)(6)/2020 exam and the october exam.I was having pain and the hardware was pushing out.My doctor wanted me to wait as long as i could before removing the screws because of the non union in my foot.He told me the longer i was able to wait the better it would be for my foot.I am a cancer survivor and had to have radiation a few years ago which may have contributed to the non union.I wanted to originally get the surgery in 2020 because we had reached our deductible.It was scheduled the third week in december however i had to take a covid-19 test before and tested positive which delayed my surgery and pain.When i was at my doctor's appointment today i asked about the bump on my foot and he told me it was a buildup of scar tissue from all of the surgeries in such a short period of time.I had to have an additional surgery early in the year because one of the stryker screws was coming out.".
 
Additional Manufacturer Narrative
***correction: please refer to d9/h3 - the product was returned for investigation, h6 method code.The reported event could be confirmed, since the received screw is broken as complained.The device inspection revealed the following: a single screw was returned for analysis.Upon initial inspection, the word stryker and the numbers 656328 and 1000393340 were observed to be peened into the head.The screw was then thoroughly examined under high intensity lighting at up to 50x magnification.A fracture surface is at the opposite end of the screw.The tip of the screw, including the last full thread, was fractured at the minor diameter completely.Sem analysis: high magnification inspection of the fracture surfaces was completed.The fracture appears to have occurred due to fatigue propagation.The fatigue propagation resulted in a shearing overload.There is an area where the shear failure pulls away from the as-machined area.Eds analysis indicates the alloy is consistent with the part drawing.Conclusion of the device inspection: stress and strain on the screw initiated a fracture in the minor diameter (root thread), feature between the 1st and 2nd major diameter threads from the tip of the screw.Cyclic loading propagated a fatigue-related fracture that resulted in a shear overload failure.The inside of the six-sided tooling insertion feature of the head did not exhibit evidence of over-torquing.No material non-conformances or manufacturing defects were found during the analysis.Medical affairs evaluation: "in the provided x-rays, at least in the lateral view of the images after screw arthrodesis, but also still after plate osteosynthesis, a joint gap can still be delineated at the tarsometatarsal, or the lisfranc, joint-line.This suggests together with the failure, that no union was achieved.This is also what the surgeon anticipated in the answer to the patient.The screws and the plates are not foreseen to overtake the load for a longer period of time.In the case of the plate no union occurred after six months.As the loads are pretty high at the operation site in these operation it is not too surprising that the material broke.If union would have occurred at a reasonable time this would not have happened.An insufficient preparation of the joint line may have contributed to the missing union." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The fatigue failure of the screw was caused by a non-union at the fracture site.An insufficient preparation of the joint line may have contributed to the missing union.If more information is provided, the case will be reassessed.

Brand Name
LOCKING SCREW,T8 FULL THREAD, 2.7MM/L28MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
sharon rivas
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key13446400
Report Number0008031020-2022-00036
Device Sequence Number4321174
Product Code HWC
UDI-Device Identifier07613327068733
UDI-Public07613327068733
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K180500
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number656328
Device Catalogue Number656328
Device Lot Number1000393340
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/06/2022
Supplement Date Received by Manufacturer03/30/2022
Initial Report FDA Received Date02/03/2022
Supplement Report FDA Received Date04/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/28/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age54 YR
Patient SexFemale
Patient Weight68 KG